Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Topeka, KS

April 16, 2024Jackson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2024, 7:54 AM CDT for Jackson County, Shawnee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 7:54 AM CDT (12:54 UTC)
Expired
Apr 16, 2024, 8:30 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:31 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KTOP 161254
SVRTOP
KSC085-177-161330-
/O.NEW.KTOP.SV.W.0039.240416T1254Z-240416T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
754 AM CDT Tue Apr 16 2024

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Shawnee County in east central Kansas...
  Southeastern Jackson County in northeastern Kansas...

* Until 830 AM CDT.

* At 754 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles west of Hoyt to near Dover, moving northeast
  at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwestern Topeka, Dover, Silver Lake, Hoyt, Mayetta, Denison,
  and Willard.

This includes Interstate 70 between mile markers 346 and 355.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3942 9558 3942 9559 3916 9559 3892 9594
      3910 9595 3928 9588 3951 9557
TIME...MOT...LOC 1254Z 205DEG 42KT 3926 9580 3897 9591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reese
1 follow-up statement
086 
WWUS53 KTOP 161312
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
812 AM CDT Tue Apr 16 2024

KSC085-177-161330-
/O.CON.KTOP.SV.W.0039.000000T0000Z-240416T1330Z/
Shawnee-Jackson-
812 AM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...

At 812 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Holton to 3 miles northeast of
Silver Lake, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northwestern Topeka, Silver Lake, Hoyt, Mayetta, and Denison.

This includes Interstate 70 between mile markers 351 and 355.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9558 3942 9559 3916 9559 3897 9587
      3914 9585 3933 9577 3951 9557
TIME...MOT...LOC 1312Z 205DEG 42KT 3943 9570 3914 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reese

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:45 AM CDT, 1 hour 9 minutes earlier. Its key messages:

  • Strong to Severe storms will be possible through the mid morning hours. The primary hazards will be damaging wind gusts, large hail and perhaps a few tornadoes.
  • Wind Advisory in effect from the mid morning hours through 7 PM.
  • Below average temperatures expected by the end of the week. Overnight lows may drop into the lower to mid 30s Saturday night.
Area forecast discussion, Apr 16, 6:45 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Strong to Severe storms will be possible through the mid
  morning hours. The primary hazards will be damaging wind
  gusts, large hail and perhaps a few tornadoes.

- Wind Advisory in effect from the mid morning hours through 7
 PM.

- Below average temperatures expected by the end of the week.
  Overnight lows may drop into the lower to mid 30s Saturday
  night.

&&

.DISCUSSION...
Issued at 248 AM CDT Tue Apr 16 2024

An amplified upper level low was moving northeast across western KS
with a 95 KT H5 jet max rounding the upper low across central and
eastern KS. The dryline/Pacific front was located across central KS
and thunderstorms were developing along the front. So far the only
surface based QLCS is moving northeast into south central NE but
trailing convection along the front may intensify as it moves into
an environment with 1500-2000 J/KG of MUCAPE and strong effective
shear. The low-level shear and forecast hodographs are curved and if
any of the storms become surface based then the scattered storms
moving northeast towards the southern counties of the CWA may become
supercellular. But there is still a lot of uncertainty if any
discrete storms will become surface based for potential tornadic
supercells. At this time the line segments with QLCS features have
produced a few meso vortices on the north side of the rear
inflow jet. I'm leaning more towards line segments of convection
that may become surface based at times and produce damaging
wind and perhaps a few meso vortex tornadoes. If storms become
more discrete and become supercells, then large hail, damaging
wind gusts and perhaps a few tornadoes will be possible.

The upper low will lift northeast into eastern NE and the
dryline/Pacific front will shift east of the CWA during the mid
morning hours bringing an end to any severe thunderstorms.

during the mid morning hours the southwest winds will increase to 25
to 35 MPH with some gusts to 45 MPH and will continue through the
morning but will diminish near sunset. A few strong thunderstorms
may develop across the northern counties of the CWA. These storms
will be higher based pulse type storms, that could produce
stronger wind gusts.

Our next chance for showers and thunderstorms will be Wednesday
night into Thursday morning as an upper trough digs southeast across
the northern Plains into the Upper Midwest. Strong low-level CAA
will cause a cold front to move southeast across the area late
Wednesday night into thursday, which could cause a chance for
showers and thunderstorms.

This upper trough will amplify across the northeast US and
cause a broad surface ridge of high pressure to build southward
across the Plains Friday into Saturday. Highs on Saturday will
only reach into the 50s. We may see a freeze and/or frost
Saturday night with lows in the lower 30s across the western and
northern counties and mid 30s across the remainder of the area.

A broad upper ridge will shift east into the Plains by the middle
and end of next week, causing high temperatures to warm back into
the 70s.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 640 AM CDT Tue Apr 16 2024

Storms have cleared the KMHK terminal. There may be more that
develop later today but too much variability in the location of
storms later this afternoon to include. KTOP/KFOE terminal area
storms clear over the next hour or two. The forecast is mainly
wind driven after these storms exit the region with SSW winds
increasing and lasting through the first half of the period.
Winds veer to a more westerly direction this evening but remain
gusty.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Gargan
AVIATION...Drake
Hazardous weather outlook, Apr 16, 3:42 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CDT Tue Apr 16 2024

KSZ008>011-170845-
Republic-Washington-Marshall-Nemaha-
342 AM CDT Tue Apr 16 2024

...TORNADO WATCH 114 IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this morning across
the tornado watch area through 7 AM.

A wind advisory is in effect from the mid morning hours through this
afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ012-020>024-026-034>040-054>056-058-059-170845-
Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
342 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today.

Strong to severe thunderstorms are possible through 10 AM this
morning.

A wind advisory is in effect from the mid morning hours through this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 16, 5:08 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
508 AM CDT Tue Apr 16 2024

KSZ054-055-058-161045-
Coffey-Lyon-Osage-
508 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE...WESTERN
COFFEY AND SOUTHEASTERN LYON COUNTIES THROUGH 545 AM CDT...

At 507 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Emporia, Lebo, Waverly, Olpe, New Strawn, Hartford, Gridley, Neosho
Rapids, Beto Junction, and John Redmond Reservoir.

This includes Interstate 35 between mile markers 132 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.

&&

LAT...LON 3817 9596 3817 9630 3854 9609 3840 9556
      3804 9595 3804 9596
TIME...MOT...LOC 1007Z 213DEG 54KT 3808 9611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gargan
Special weather statement, Apr 16, 6:03 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
603 AM CDT Tue Apr 16 2024

KSZ010-011-161130-
Nemaha-Marshall-
603 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEMAHA AND EASTERN
MARSHALL COUNTIES THROUGH 630 AM CDT...

At 602 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Frankfort, moving northeast at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Frankfort, Axtell, Beattie, and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas.

&&

LAT...LON 3962 9635 3970 9657 4000 9642 4000 9611
TIME...MOT...LOC 1102Z 203DEG 41KT 3977 9641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Apr 16, 6:26 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 AM CDT Tue Apr 16 2024

KSZ023-024-038-039-161200-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
626 AM CDT Tue Apr 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SHAWNEE...EASTERN
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES THROUGH 700 AM CDT...

At 626 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paxico to 3 miles northwest of Eskridge to
7 miles north of Allen. Movement was northeast at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Rossville, Eskridge, St. Marys, Dover, Maple Hill, Paxico, Delia,
Willard, and Keene.

This includes Interstate 70 between mile markers 332 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3940 9593 3920 9590 3899 9590 3874 9621
      3874 9622 3883 9620 3906 9621 3920 9612
      3927 9604
TIME...MOT...LOC 1126Z 209DEG 43KT 3905 9617 3889 9617 3876 9622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Apr 16, 6:31 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
631 AM CDT Tue Apr 16 2024

KSZ037-038-054-161200-
Wabaunsee-Lyon-Morris-
631 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRIS...CENTRAL
WABAUNSEE AND NORTHWESTERN LYON COUNTIES THROUGH 700 AM CDT...

At 631 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushong, moving northeast at 75 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Council Grove, Alma, Eskridge, Maple Hill, McFarland, Paxico,
Bushong, Dunlap, and Keene.

This includes Interstate 70 between mile markers 327 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.

&&

LAT...LON 3865 9653 3917 9624 3908 9595 3901 9595
      3856 9633
TIME...MOT...LOC 1131Z 209DEG 64KT 3871 9636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan
Local storm report, Apr 16, 6:36 AM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
636 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     Tornado          Richland                38.88N 95.54W
04/16/2024                   Shawnee            KS   Storm Chaser

            Storm chaser reported a tornado as it passed
            through Richland.

&&

Flanagan
Local storm report, Apr 16, 7:23 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
723 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     Tstm Wnd Dmg     Overbrook               38.78N 95.56W
04/16/2024                   Osage              KS   Emergency Mngr

            Storm damage reported in Overbrook area by
            EM. Time estimated from radar.

&&

kc

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:45 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Apr 16, 3:05 AM CDTSpecial Weather StatementTOPRepublic25 min
Apr 16, 3:32 AM CDTSpecial Weather StatementTOPRiley28 min
Apr 16, 3:51 AM CDTSpecial Weather StatementTOPClay, Dickinson24 min
Apr 16, 3:54 AM CDTSpecial Weather StatementTOPMorris36 min
Apr 16, 3:56 AM CDTSpecial Weather StatementTOPMarshall, Nemaha34 min
Apr 16, 4:00 AM CDTSpecial Weather StatementTOPRepublic30 min
Apr 16, 4:17 AM CDTSpecial Weather StatementTOPGeary, Morris28 min
Apr 16, 4:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee32 min
Apr 16, 5:01 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie29 min
Apr 16, 5:08 AM CDTSpecial Weather StatementTOPCoffey37 min
Apr 16, 5:17 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon28 min
Apr 16, 5:38 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage37 min
Apr 16, 5:49 AM CDTTornado WarningTOPOsage26 min
Apr 16, 6:03 AM CDTSpecial Weather StatementTOPMarshall27 min
Apr 16, 6:19 AM CDTTornado WarningTOPDouglas, Osage, Shawnee26 min
Apr 16, 6:26 AM CDTSpecial Weather StatementTOPWabaunsee34 min
Apr 16, 6:31 AM CDTSpecial Weather StatementTOPWabaunsee29 min
Apr 16, 6:40 AM CDTTornado WarningTOPDouglas, Jefferson17 min
Apr 16, 7:11 AM CDTSevere Thunderstorm WarningTOPJackson49 min
Apr 16, 7:24 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 16, 7:36 AM CDTSevere Thunderstorm WarningTOPLyon, Osage24 min
Apr 16, 7:41 AM CDTSevere Thunderstorm WarningTOPBrown49 min
Apr 16, 7:57 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
Apr 16, 8:27 AM CDTSpecial Weather StatementTOPShawnee48 min
Apr 16, 8:33 AM CDTSpecial Weather StatementTOPAnderson, Franklin42 min
Apr 16, 8:37 AM CDTSpecial Weather StatementTOPBrown23 min
Apr 16, 8:43 AM CDTSevere Thunderstorm WarningTOPFranklin32 min
Apr 16, 8:59 AM CDTSpecial Weather StatementTOPDouglas31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.